Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 129, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2019, 2:15 PM CDT for Macon County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2019, 2:15 PM CDT (19:15 UTC)
- Expired
- Jul 9, 2019, 2:47 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 16 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WUUS54 KBMX 091915
SVRBMX
ALC087-092000-
/O.NEW.KBMX.SV.W.0129.190709T1915Z-190709T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
215 PM CDT Tue Jul 9 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Macon County in southeastern Alabama...
* Until 300 PM CDT.
* At 215 PM CDT, a severe thunderstorm was located over Tuskegee,
moving southwest at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuskegee, Notasulga, Milstead, Shorter, Franklin, Liverpool, Lake
Tuskegee, Hardaway, Tysonville, Victoryland, I 85 Rest Area,
Uphapee Creek, Cross Keys and Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3223 8584 3227 8588 3229 8588 3230 8590
3229 8590 3239 8601 3244 8599 3245 8596
3244 8595 3245 8593 3245 8588 3247 8587
3247 8586 3248 8586 3249 8580 3252 8580
3258 8567 3243 8555
TIME...MOT...LOC 1915Z 056DEG 22KT 3247 8569
HAIL...<.75IN
WIND...60MPH
$$
cbd2 follow-up statements
813
WWUS54 KBMX 091932
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
232 PM CDT Tue Jul 9 2019
ALC087-092000-
/O.CON.KBMX.SV.W.0129.000000T0000Z-190709T2000Z/
Macon AL-
232 PM CDT Tue Jul 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN MACON COUNTY...
At 232 PM CDT, a severe thunderstorm was located near Tuskegee,
moving southwest at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuskegee, Milstead, Shorter, Franklin, Hardaway, Liverpool,
Tysonville, Victoryland and Cross Keys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3223 8584 3227 8588 3229 8588 3230 8590
3229 8590 3239 8601 3244 8599 3245 8596
3244 8595 3245 8593 3245 8588 3247 8587
3247 8586 3248 8586 3249 8580 3252 8580
3236 8566
TIME...MOT...LOC 1932Z 055DEG 20KT 3242 8576
HAIL...<.75IN
WIND...60MPH
$$489
WWUS54 KBMX 091947
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
247 PM CDT Tue Jul 9 2019
ALC087-091956-
/O.CAN.KBMX.SV.W.0129.000000T0000Z-190709T2000Z/
Macon AL-
247 PM CDT Tue Jul 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACON COUNTY IS
CANCELLED...
The storm which prompted the warning for Macon County has weakened
below severe limits, and no longer poses an immediate threat to life
or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm as it moves across portions of
Macon County.
LAT...LON 3223 8584 3227 8588 3229 8588 3230 8590
3229 8590 3239 8601 3244 8599 3245 8596
3244 8595 3245 8593 3245 8588 3247 8587
3247 8586 3248 8586 3249 8580 3252 8580
3236 8566
TIME...MOT...LOC 1944Z 056DEG 22KT 3237 8585
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:15 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 9, 1:15 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Birmingham AL 115 PM CDT Tue Jul 9 2019 .UPDATE... For 18Z Aviation. && .SHORT TERM... Through tonight. The heat is on for most locations as of noon, with temperatures in the low to mid 90s and very humid dewpoints in the low to mid 70s. Heat indices have already risen above Heat Advisory criteria in Tuscaloosa and Montgomery, hitting 106 and 107 degrees. At this time, we're not planning on extending the area of the Heat Advisory, and will remain across roughly the western half of Central Alabama through 7pm. Meanwhile, convection is developing along the NW periphery of the trough/area of low pressure centered over southern Georgia and the Florida Panhandle. This is the same area of low pressure that the National Hurricane Center will be monitoring as it moves into the Gulf of Mexico. The convection is developing within a convergence zone as was mentioned in the previous discussion this morning. The 12Z KBMX sounding this morning indicated much warmer conditions aloft today than yesterday due to the upper height rises and 592 decameter upper ridge centered over much of the southeast. Even though mid-level lapse rates are weak due to the higher temperatures aloft, conditions at the surface are very unstable. RAP analysis indicates SBCAPE values of 4000-4500 J/KG across our southern tier of counties where the most showers and storms are expected to develop. In addition, microburst composite parameters are higher today than they have been over the past several days mostly due to drier air aloft. Therefore, we'll have to keep a close watch on these storms this afternoon, as Troy measured a wind gust of 37 knots with a storm that wasn't able to get very tall or organized on radar. In addition, torrential downpours could lead to some localized flooding and ponding in isolated locations as some storms will be training at times as they move from northeast to southwest this afternoon. We'll expect at least scattered storms to persist in areas along and south of the I-85 corridor through late this evening. 56/GDG .LONG TERM... /Updated at 0348 AM CDT Tue Jul 09 2019/ Wednesday through Tuesday. By Wednesday the low pressure system is situated to our south and has just entered the Gulf of Mexico. As the low drifts southwestward into the western Gulf, upper level ridging will amplify over our area. Afternoon thunderstorm activity won't be quite as prominent as we have seen in previous days. The best chances will be in our southeast counties due to more of an influence from the exiting low pressure. Temperatures will are expected to reach the mid 90's Wednesday afternoon. Heat indices have the potential to reach at or above 105 degrees particularly in areas of southern and southwest Central Alabama. An upper level trough and associated surface low pressure system will move into the Great Lakes region on Wednesday afternoon. A frontal boundary associated with this upper level system will push southeast into the northern Mississippi Valley region Wednesday night. By Thursday, the surface front will have entered the northern part of our CWA increasing rain chances. While temperatures are still expected to be in the low/mid 90's with mid 70-degree dewpoints, cloud cover from increasing rain chances could prevent heat advisory criteria from being met. I will continue to mention heating impacts in the HWO as there is still some uncertainty. The low pressure system in the Gulf is expected to become a tropical disturbance by the end of this week. There is still plenty of uncertainty with regards to timing and track. Guidance has struggled with the handling of the frontal boundary approaching from the north and the interaction with the low in the Gulf. At this point, most guidance seems to be tracking the low more westward. Either way, an increase in tropical moisture from this system will allow for an increase in shower and thunderstorm activity for much of Thursday, Friday and Saturday. The forecast for the remainder of the period solely depends on the evolution of this low pressure system. At this time I have capped PoPs at 30% for Sunday afternoon and gradually trending down to the end of the period. && .AVIATION... 18Z TAF Discussion. Diurnal convection has already started today. The best coverage will be across generally along and south of the I-85 corridor. I have TSRA mentioned at MGM/TOI at times this afternoon into the evening to account for this. I also have a mention at ASN/ANB with still scattered coverage possible. Otherwise, TCL/EET/BHM should remain VFR generally with some afternoon fair weather cumulus. Since we have already had some heavy rain at TOI, I have included an initial MVFR fog mention for late tonight. 08 && .FIRE WEATHER... Expect lower chances for showers and storms across the north and west through Wednesday. However, scattered to numerous showers and storms can be expected in the south and east during mainly the afternoon hours. Relative humidity values should bottom out in the 40 to 50 percent range during the afternoon hours before the overnight recovery. Showers and storms will remain in the forecast for good portion of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 92 73 91 72 / 20 30 20 50 30 Anniston 73 91 74 90 73 / 30 30 20 50 30 Birmingham 76 94 75 93 74 / 20 30 20 50 30 Tuscaloosa 76 96 76 94 74 / 10 30 20 50 30 Calera 74 92 74 92 73 / 20 30 20 50 30 Auburn 75 90 74 88 73 / 40 50 30 50 40 Montgomery 75 95 76 92 74 / 40 40 30 50 40 Troy 74 92 74 90 73 / 40 50 30 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Autauga...Bibb...Blount...Chilton...Coosa...Dallas... Elmore...Fayette...Greene...Hale...Jefferson...Lamar...Lowndes... Marengo...Marion...Montgomery...Perry...Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jul 9, 3:42 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 342 AM CDT Tue Jul 9 2019 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 342 AM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will exceed 105 degrees this afternoon for counties along and west of Blount to Talladega to Montgomery line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will be near or above 105 degrees again on Wednesday and Thursday afternoons. Counties along and west of Blount to Talladega to Montgomery line will experience the greatest heat due to the temperature and humidity combination. All other locations will experience heat indices in the lower 100s. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Jul 9, 1:27 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Birmingham AL 127 PM CDT Tue Jul 9 2019 ALZ045-047-091900- Lee AL-Macon AL- 127 PM CDT Tue Jul 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE AND NORTHEASTERN MACON COUNTIES UNTIL 200 PM CDT... At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near Auburn, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Auburn, Notasulga, Tuskegee National Forest, I 85 Rest Area and Chewacla State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3259 8545 3253 8542 3244 8563 3256 8568 TIME...MOT...LOC 1827Z 072DEG 9KT 3255 8549 56
Special weather statement, Jul 9, 1:39 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
139 PM CDT Tue Jul 9 2019
ALZ042-091915-
Lowndes AL-
139 PM CDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES COUNTY UNTIL
215 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Pine Apple, or 15 miles west of Fort Deposit,
moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern
Lowndes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8686 3205 8691 3207 8691 3205 8672
3196 8672 3196 8686
TIME...MOT...LOC 1839Z 008DEG 12KT 3199 8684Special weather statement, Jul 9, 1:58 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
158 PM CDT Tue Jul 9 2019
ALZ045-091945-
Macon AL-
158 PM CDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MACON COUNTY UNTIL
245 PM CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee National Forest, or near Notasulga, moving southwest at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuskegee, Notasulga, Franklin, Tuskegee National Forest, Lake
Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 8572 3248 8581 3249 8580 3252 8580
3256 8564 3253 8560 3245 8557
TIME...MOT...LOC 1858Z 058DEG 11KT 3249 8563The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:04 AM CDT | Heat Advisory | BMX | Autauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more | 16 hr |
| Jul 9, 1:27 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| Jul 9, 1:39 PM CDT | Special Weather Statement | BMX | Lowndes | 36 min |
| Jul 9, 1:58 PM CDT | Special Weather Statement | BMX | Macon | 47 min |
| Jul 9, 2:20 PM CDT | Special Weather Statement | BMX | Lee | 25 min |
| Jul 9, 2:31 PM CDT | Special Weather Statement | BMX | Russell | 44 min |
| Jul 9, 2:38 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 24 min |
| Jul 9, 2:56 PM CDT | Special Weather Statement | BMX | Montgomery | 34 min |
| Jul 9, 2:58 PM CDT | Special Weather Statement | BMX | Bullock | 47 min |
| Jul 9, 3:02 PM CDT | Heat Advisory | BMX | Autauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more | 28 hr |
| Jul 9, 3:04 PM CDT | Special Weather Statement | BMX | Lee | 26 min |
| Jul 9, 3:30 PM CDT | Special Weather Statement | BMX | Pike | 45 min |
| Jul 9, 3:39 PM CDT | Special Weather Statement | BMX | Coosa | 36 min |
| Jul 9, 3:41 PM CDT | Special Weather Statement | BMX | Tallapoosa | 49 min |
| Jul 9, 4:13 PM CDT | Special Weather Statement | BMX | Pike | 17 min |
| Jul 9, 4:22 PM CDT | Special Weather Statement | BMX | Lowndes | 23 min |
| Jul 9, 4:51 PM CDT | Special Weather Statement | BMX | Cleburne | 24 min |
| Jul 9, 5:08 PM CDT | Special Weather Statement | BMX | Lowndes | 37 min |
| Jul 9, 5:28 PM CDT | Special Weather Statement | BMX | Lowndes | 32 min |
| Jul 9, 5:56 PM CDT | Special Weather Statement | BMX | Lowndes | 34 min |
| Jul 9, 6:16 PM CDT | Special Weather Statement | BMX | Dallas | 29 min |
| Jul 9, 6:52 PM CDT | Special Weather Statement | BMX | Chilton | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.